View Full Version : Dangerous Med Combos?


AmeliaGirl
11-08-15, 12:28 AM
My son is 6 with combined type ADHD and also has anxiety. Our ped had him on Intuniv and Zoloft but he was still having trouble listening and staying focused. Our new child psychiatrist switched him to some new meds and I'm concerned with the interactions. He has him starting Concerta and Intuniv in the morning, along with Zoloft. Since he has trouble falling asleep he also put him on a low dose of Klonopin at bedtime. This child psychiatrist is new to us and he seemed knowledgeable, but he didn't check my son's weight or blood pressure- how can I know if these meds are safe?

Thank you!

ADHDsim
11-08-15, 03:44 AM
i prefer not to speculate or give advise about drug interactions especially for a child. Your pharmacist should be able to advise you as well as you doctor.

One thing that your post infers is that your child (with out knowing his issues) was first treated with secondary ADHD issues and then directly treated for ADHD.

In my experience this is wrong, it's a question of the chicken and the egg, what came first?

If a child has ADHD treat that first and foremost then seek treatment if and when there are secondary issues, it might be that the doctor is simply trialling concerta and then will remove the other medications.

In the end trust your phyciatrist, they will weigh up risks vs benefits. Stay vigilant you know your child better than anyone else.

aeon
11-08-15, 03:45 AM
If you have concerns, do speak with your son’s doctor.

None of those medications function on the basis of weight, so there would be no need to weigh your son.

I do find it odd that his blood pressure was not taken.

I’m not a doctor, so feel free to dismiss any and all of the above as you choose.

Welcome to the Forums! :) I used to live in Barrington! ;)


Cheers,
Ian

sarahsweets
11-08-15, 05:45 AM
I am really surprised and a little concerned that the doctor put him on klonopin. Usually when kids have issues sleeping they do not go right for benzos. they tend to try stuff like clonodine.

AmeliaGirl
11-08-15, 10:47 AM
Thank you for the replies. We decided to try meds six months ago. We knew he had anxiety and all of the rating scales also pointed to ADHD. We tried Quillivant ER first in hopes that it would treat the anxiety and ADHD. His impulsivity seemed better but the emotional outbursts were still present so we added Zoloft. After being on this for some time we tried not using the Quillivant and he had some really rough days. He couldn't sleep with Quillivant so that's when we switched to Intuniv. Even with the Intuniv he still couldn't focus at school so that's when decided to see a psychiatrist. This week we tried ONLY the Zoloft and Klonopin at night and he had a ROUGH week at school and at home. It seems like he does need to be treated for ADHD and anxiety with a med combo- I guess we were just unsure of all of these being used at once since we're new at this. Now he'll be on 4 pills and today is our first day with this new combo.

Socaljaxs
11-08-15, 11:15 AM
I would do your own research in regards to med interactions.... Look into drugs.com and similar sites that show recorded drug interactions.. I in the past had a bad interaction with non ADHD medication but with a pain killer and a specific type of antibidic it for some reason didn't show up as a major bad interatction, but when I researched it on my own it did come up and a bad integration due to the serotonin levels.. So my advice is do your research and bring that research to professionals for their opinion.

Lunacie
11-08-15, 12:23 PM
Red flags!

When you stop one medicine and start another immediately, you cannot know whether any problems or benefits come from withdrawal or from the new med.

When you start more than one new med at the same time, you cannot know which med is actually providing benefit or which is causing unwanted side effects.

This new doctor seems a little to gung ho with adding new meds. I find that scary.

I agree with the idea of checking with the pharmacist or drugs.com for possible interactions. Even doctors can make a mistake.

kilted_scotsman
11-08-15, 01:43 PM
I'm with Lunacie on this....

Changing quickly from one combination of meds to another creates all sorts of confounding interactions. Its a triangular formula....

number of possible interactions = (n x (n-1))/2 , where n = number of meds affecting the system

if n = 2 interactions = 1

if n=4 interactions = 6

Switching from 2 meds to 4, n becomes 6 so interactions = 15 for an unknown time (t)

add to that inevitable environmental affects and we need to and at least 1 to n to account for environment so we get n=7 -> interactions =21 for time (t)

That's way more than anyone can get to grips with.

THere's something going on that a good psych will be investigating.... you say your child is 6 and has anxiety. A good psych won't be just saying "I diagnose anxiety" he will be spending lots of time looking for what CAUSES the distressing levels of anxiety.

Anxiety is a normal part of human existence.. always there at a background level. Transitory events may result in legitimate increases in anxiety.

In children apparently small changes in environment can produce unusual patterns of anxiety because the child's interpretive ability is still that of a child, we know it's nothing to be anxious about.... but the child's mind has made strange inferences around risk that trigger anxiety. Even something as simple as discovering that houses can catch fire can generate considerable anxiety in a young child.

It may be that your child's ADHD has resulted in events at school that caused anxiety. The ADHD meds should reduce the anxiety causing events... but the anxiety around them occurring again may still persist. This is best handled with good counselling if this doesn't get to the bottom of the anxiety then meds may be indicated.

You may also find that something's going on behind the scenes that neither you or the teacher are aware of. ADHD can cause problems with peer groups and bullying. The problem is that no matter how well the ADHD is treated the bullying process has begun and anxiety will therefore remain until the bullying is dealt with.

This type of thing requires good counselling environment sometimes for a long time to get to the bottom of what's going on because trust between child and paediatric counsellor needs to be established... kids are VERY sensitive to power dynamics and the potential repercussions of their actions so they often "test out" new or different relationships with adults in a variety of ways. The work can't start until this process is complete.

It takes skilled paediatric counselling to work out what's going on. If your child is diagnosed with anxiety and hasn't seen a specialist paediatric counsellor then ask questions.

ccom5100
11-08-15, 02:56 PM
That seems like an awful lot of medication for a 6 year old. I'd be wary.

sarahsweets
11-09-15, 05:28 AM
It sounds like your doctor is only interested in treating the symptoms rather than addressing the source of those symptoms.